Try it
Pharmacology · Autonomic nervous system: alpha blockade first in phaeochromocytoma
Sample itemA man with episodic headache, sweating and palpitations has raised plasma metanephrines and an adrenal mass. A junior doctor gives intravenous propranolol alone for tachycardia, and his blood pressure rises sharply. What explains the rise?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Unopposed alpha-1 vasoconstriction after beta-2 vasodilatation is blocked
In phaeochromocytoma, circulating catecholamines act on both alpha and beta receptors. A beta blocker alone removes beta-2 mediated vasodilatation and leaves alpha-1 vasoconstriction unopposed, so blood pressure can rise dangerously. An alpha blocker such as phenoxybenzamine is therefore started first, and the beta blocker added later.
Option by option
A. Activation of the renin system through beta-1 blockade
Beta-1 blockade reduces renin release, so this would lower pressure.
B. Reflex vagal withdrawal caused by beta-1 blockade
Beta blockade does not remove vagal tone, and reduced rate would not raise pressure.
C. Direct release of stored catecholamines from the tumour by the drug
Propranolol does not release catecholamines from tumour cells.
D. Unopposed alpha-1 vasoconstriction after beta-2 vasodilatation is blocked (correct)
Correct. Blocking vasodilating beta-2 receptors leaves alpha-1 constriction unopposed.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?